Alert archive / North Carolina / Tornado Warnings in 2006

Tornado Warning 14, NWS Newport/Morehead City, NC

June 27, 2006Carteret County, North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at Jun 27, 2006, 2:58 PM EDT for Carteret County, North Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2006, 2:58 PM EDT (18:58 UTC)
Expired
Jun 27, 2006, 3:30 PM EDT
In force
32 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Carteret County, NC

The radar

The Morehead City radar (KMHX), 49 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.0 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2006-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1492 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2006-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1492 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
583 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KMHX 271858
TORMHX
NCC031-271930-
/O.NEW.KMHX.TO.W.0014.060627T1858Z-060627T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
258 PM EDT TUE JUN 27 2006

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* TORNADO WARNING FOR...
  CARTERET COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 330 PM EDT

* AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR ATLANTIC...
  OR 9 MILES SOUTH OF CEDAR ISLAND...MOVING NORTH AT 45 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  CEDAR ISLAND AROUND 305 PM EDT...

IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS. IF YOU ARE IN A MOBILE HOME OR VEHICLE...EVACUATE THEM AND
GET INSIDE A SUBSTANTIAL SHELTER.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3479 7642 3494 7619 3523 7636 3511 7657

$$

20

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Jun 27, 9:30 AM EDT, 5 hours 28 minutes earlier.

Area forecast discussion, Jun 27, 9:30 AM EDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
930 AM EDT TUE JUN 27 2006

.SHORT TERM /THIS AFTERNOON AND TONIGHT/...MAIN STORY THIS MORNING
IS LOW OFF THE SC COAST.  IT IS PROGGGED TO MOVE THROUGH THE WESTERN
PORTION OF OUR CWA TONIGHT.  TODAYS FORECAST LOOKS PRETTY GOOD, BUT
I UPPED THE POPS TO 90 PERCENT TIL 04Z AND EXTENDED THE FFA TIL 04Z
AS WELL.  THE MAIN THREAT AOOEARS TO BE LOCALIZED HEAVY RAIN AND
HIGH THREAT OF RIPS.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...FROM EARLIER DSCN...FNT WL
RMN NR OR OVR CWA THRU MUCH OF THE RMDR OF THE WORK WK. BY FRI...UPR
TROF WL FINALLY MK ITS PUSH OFFSHR...PUSHG SFC FRNT TO E OF CWA FRI
AM. BERMUDA HI NOSES BACK OVR ERN NC FRI. GRAD TITENS A BIT ON SUN
AS A SFC LO IN THE NRN STRM DROPS A FNT SWRD. OTHR THAN TITENING THE
GRAD...THIS SYS DOESNT HV MUCH IMPACT OVR CWA THRU THE FP.

&&

.AVIATION...TODAY WILL BE SIMILAR TO YESTERDAY WITH NUMEROUS
TROPICAL SHOWERS AND A FEW THUNDERSTORMS. GENERALLY A VFR/MVFR DAY
WITH SURFACE WINDS FROM THE SOUTHEAST AROUND 10 KNOTS.

&&

.MARINE...KEEPING A CLOSE EYE ON LOW PRESSURE OFF SOUTH CAROLINA FOR
POSSIBLE TROPICAL DEVELOPMENT. WINDS HAVE INCREASED IN AND NEAR THE
ALBEMARLE SOUND TO 15-20 KNOTS SO WILL GO AHEAD AND BUMP UP THE
WINDS THERE. ACROSS THE REMAINDER OF THE MARINE ZONES COASTAL AND
BUOY OBSERVATIONS SHOW FORECAST IN GOOD SHAPE. NO OTHER CHANGES
NEEDED.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH FOR NCZ029-044>047-079>081-090>095-098-103-104
     FROM 6 AM TUESDAY TO MIDN TNGT.
MARINE...SMALL CRAFT ADVISORY FOR AMZ135 FROM 8 AM TUESDAY TO 2 AM
     WEDNESDAY.
  ...SMALL CRAFT ADVISORY FOR AMZ150-152-154-156-158 UNTIL 6 AM
     THURSDAY.
&&

SHORT TERM...KRIEHN
LONG TERM...KRIEHN
AVIATION...AUSTIN
MARINE...AUSTIN
Hazardous weather outlook, Jun 27, 11:14 AM EDT, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA...UPDATED
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1114 AM EDT TUE JUN 27 2006

NCZ029-044>047-079>081-090-092>094-281515-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-JONES-CRAVEN-PAMLICO-
1114 AM EDT TUE JUN 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLOOD WATCH IS IN EFFECT THROUGH MIDNIGHT TONIGHT.

WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS EXPECTED ACROSS
EASTERN NORTH CAROLINA TODAY. SOME OF THE THUNDERSTORMS MAY BE
ACCOMPANIED BY HEAVY DOWNPOURS...THAT COULD PRODUCE LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NCZ091-281515-
LENOIR-
1114 AM EDT TUE JUN 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLOOD WATCH IS IN EFFECT THROUGH MIDNIGHT.
A FLOOD WARNING IS IN EFFECT FOR THE NEUSE RIVER AT KINSTON.

WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS EXPECTED ACROSS
EASTERN NORTH CAROLINA TODAY. SOME OF THE THUNDERSTORMS MAY BE
ACCOMPANIED BY HEAVY DOWNPOURS...THAT COULD PRODUCE LOCALIZED
FLOODING.

HEAVY RAINS THAT FELL OVER THE NORTH CENTRAL PORTIONS OF NORTH
CAROLINA A WEEK AGO WILL CONTINUE TO PRODUCE RIVER FLOODING
DOWNSTREAM. FLOOD WARNINGS ARE IN EFFECT FOR THE NEUSE RIVER. THE
RIVER IS EXPECTED TO DROP BELOW FLOOD STAGE THIS EVENING.

MINOR FLOODING WILL CONTINUE FOR THE NEUSE RIVER AT KINSTON
THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NCZ095-098-103-104-281515-
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
1114 AM EDT TUE JUN 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLOOD WATCH IS IN EFFECT THROUGH MIDNIGHT TONIGHT.

WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS EXPECTED ACROSS
EASTERN NORTH CAROLINA TODAY. SOME OF THE THUNDERSTORMS MAY BE
ACCOMPANIED BY HEAVY DOWNPOURS...THAT COULD PRODUCE LOCALIZED
FLOODING.

THERE IS HIGH RISK OF RIP CURRENTS ALONG AREA BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ130-135-281515-
ALBEMARLE SOUND-PAMLICO SOUND-
1114 AM EDT TUE JUN 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS EXPECTED TODAY.
SOME OF THE SHOWERS MAY BE ACCOMPANIED BY HEAVY DOWNPOURS.

A SMALL CRAFT ADVISORY IN EFFECT FOR PAMLICO SOUND TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ150-152-154-156-158-281515-
S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM-
S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM-
S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM
INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY-
S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM-
S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM-
1114 AM EDT TUE JUN 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS EXPECTED TODAY.
SOME OF THE SHOWERS MAY BE ACCOMPANIED BY HEAVY DOWNPOURS.

THERE IS HIGH RISK OF RIP CURRENTS ALONG AREA BEACHES TODAY.
SMALL CRAFT ADVISORY IS IN EFFECT TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SMALL CRAFT ADVISORY IN EFFECT WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 27, 2:32 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
232 PM EDT TUE JUN 27 2006

NCZ029-044-080-091>093-098-272000-
BEAUFORT-JONES-LENOIR-CRAVEN-MARTIN-ONSLOW-PITT-
232 PM EDT TUE JUN 27 2006

...STRONG THUNDERSTORMS WILL AFFECT ONSLOW...CRAVEN...BEAUFORT...
PITT...MARTIN...LENOIR AND JONES COUNTIES UNTIL 400 PM EDT...

AT 232 PM EDT...THERE WERE SHOWERS AND THUNDERSTORMS PRODUCING BRIEF
VERY HEAVY RAINS OF 1 INCH IN AN HOUR OR MORE FROM 5 MILES EAST OF
NEW BERN TO PINEY GREEN...MOVING NORTH NORTHWEST AT 30 MPH. THE
HEAVY RAINS WILL BE NEAR TRENTON AT 300 PM EDT...WINTERVILLE AT 335
PM EDT...GREENVILLE AT 340 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY
THE STORMS INCLUDE JACKSONVILLE...KINSTON...NEW RIVER
STATION...RIVER ROAD AND WASHINGTON.

HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

20

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 1:53 PM EDTSpecial Marine WarningMHX97 min
Jun 27, 2:13 PM EDTSpecial Marine WarningMHX32 min
Jun 27, 2:26 PM EDTTornado WarningMHXCarteret34 min
Jun 27, 2:52 PM EDTHigh Wind WarningMHXPamlico2 hr
Jun 27, 2:54 PM EDTSpecial Marine WarningMHX51 min
Jun 27, 3:46 PM EDTTornado WarningMHXBeaufort, Hyde29 min
Jun 27, 6:34 PM EDTSpecial Marine WarningMHX41 min

Nearby

Tornado Warnings in North Carolina, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.